What do you do when blood sugar is too low in a dementia patient?

Follow
Share
This question has been closed for answers. Ask a New Question.
5

Answers

Show:
The one thing about patients whose blood sugar goes so low is how combative they can become even to the point of hurting the caregiver. It might be a little difficult to tell if the person's blood sugar is low or if it is the dementia. If you cannot get a blood sugar reading try to get some of the liquid glucose into the mouth under the tongue if possible - it is sold where the chewable glucose tablets are in pharmacies. This way the patient does not have to chew the tablet and it is more easily and directly absorbed. As someone who used to be an EMT and was trained as a paramedic years ago, it is amazing to see the change and effectiveness of giving a 50 dextrose bolus IV to someone in insulin shock.

If it truly is insulin shock, the person should start acting a bit calmer and even come to themselves very quickly. If this happens, then if someone has not done so yet, call 911 for hospital transport and stabilization. Otherwise, if the person does not respond in a few minutes it could be the sugar is really dangerously low and needs further medical attention. More than likely if there is no response then it would more be the dementia. In either situation, it would be best to have an ambulance on the way.
Helpful Answer (0)
Report

When my husband's blood sugar level got dangerously low a few years ago, I called 911. They had a small tube of something which they squirted right into hubby's mouth. The EMT said it was like cake frosting and it'd be a good idea to keep something of that nature on hand. It seemed strange but it did the trick. I have glucose tabs too but that day hubby couldn't chew them.
One time my mother's got really low in the restaurant, she couldn't speak but realized what was going on. I got her a real coke with a few packets of sugar "chaser". Luckily, it worked.
Don't hesitate to call 911, that's what they are there for. I'd rather an EMT got snippy with me than to take a chance on a more serious outcome.
Helpful Answer (1)
Report

Just remembered...they also have glucose tablets at the pharmacies (takes a few minutes to kick in/disolve in stomach)....You may want to try that, but if it's dangerously low....like Austin said...call 911 and/or injections.
Helpful Answer (0)
Report

If the person is unable to drink oj or is unwilling there is not much outside of a hospital you can do when my state made it impossible for me to have injections of glucose at home to give him when his blood sugar was too low I asked the doc what do I do if he is unresponsive and I know his bs is too low she said to call 911 where before it would have been able for me or anyone to give a shot with the same type of needle as insulin is given but not anymore-I can not imagine who decided that one up.
Helpful Answer (1)
Report

The standard is orange juice followed by protien within 30 minutes, but I don't see how that would differ for a dementia patient.
May be something you want to discuss with the doc.
Is it a reccuring problem?
Are they on meds for diabetis now? Too much?
Are meals at regular times and balanced?
When it happens to a diabetic, it's called "crashing". Is this the case?
Lots of questions for a proffesional.
Helpful Answer (0)
Report

This question has been closed for answers. Ask a New Question.
Related
Questions